MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT
Model Number BEA25-100/I20-40
Medical Device Problem Codes Failure to Advance (2524); Difficult or Delayed Activation (2577)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Shock (2072); Ruptured Aneurysm (4436)
Date of Event 04/15/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
The delivery system involved in this event is expected to be returned for evaluation.Patient medical records and imaging studies will be requested for further evaluation by the clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx2.
 
Event or Problem Description
The patient was being treated for an abdominal aortic aneurysm (aaa) with implant of an afx2 bifurcated stent graft on (b)(6) 2025.It was reported that (non-endologix) 8 fr sheath was used in the right side and a dryseal 20 fr on the left side.A lunderquist (non-endologix) extra stiff guidewire was used and an indy (non-endologix) over the wire (otw) vascular retriever was used as a snare catheter.The delivery system of the afx2 bifurcated stent graft was inserted through the left access.The contralateral wire was caught by the snare catheter on the aortic bifurcation, then the inner core was advanced to the point where the tip came out from the top of the dryseal sheath.When the physician was removing the transfer stop and trying to advance the inner core further, the guidewire got warped on the side of the greater curve of the aneurysm, causing the afx2 bifurcated stent graft to drop down toward the aneurysm and to be stuck.Subsequently, deployment was attempted by advancing the sheath proximally in the aneurysm and then pulling the sheath.The inner core was pulled back to minimize the gap between the top of the sheath and the tip and the physician advanced the sheath.However, it stopped advancing because the guidewire got warped on the side of the greater curve of the aneurysm.The physician then attempted to advance the sheath only to the proximal neck and then insert the afx2 into the sheath for delivery.However, the sheath got pulled down due to advancing the afx2.As a result, the afx2 stent graft was exposed and did not advance.It was confirmed that the tip of the afx2 got bent; therefore, the decision was mad to remove the afx2 device from the patient.The stiff wire also got bent and it was replaced with a new one.An afx sheath was inserted into the dryseal 20 fr (sheath in sheath) to deliver a new afx2 bifurcated stent graft.When the inner core was advanced until it reached the transfer stop per the instructions, the stiff wire got warped in the aneurysm and deployment was unsuccessful.Both the afx2 delivery system and the afx heath were removed from the patient.It was confirmed that the afx sheath got deformed into an accordion-like shape and the tip was bent.The physician concluded that the left approach was difficult and the right approach was being considered instead.However, while the physician was preparing the right approach the patient's blood pressure decreased.A contrast enhanced computed tomography (ct) confirmed the aneurysm was ruptured, therefore, the endovascular aneurysm repair (evar) procedure was aborted.An artificial vessel replacement surgery was planned instead; however, the patient's vital signs were unstable and the pupils were dilated.Concluding that the open surgery was not possible the physician ended the procedure.It was later reported that the patient expired and the cause of death was noted to be hemorrhagic shock due to abdominal aortic aneurysms rupture.The physician noted that the event could occur because the device was unable to follow the angulated part of the aneurysm and that caused difficulty of inserting the delivery system.The blood vessel got damaged during manipulation in the aneurysm (such as advancing the sheath) and the aneurysm ruptured.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.The review confirms there were no manufacturing or processing non-conformities identified that would contribute to the reported adverse event/incident.Endologix received two (2) afx2 bifurcated endograft systems, including the stents, and one (1) afx introducer system.The devices were properly boxed and bagged.Upon initial inspection, traces of blood and tissue residue were observed, prompting decontamination.Visual inspection revealed that both stent grafts remained in their original, unexpanded state.Excessive kinking was observed on both afx2 bifurcated endograft systems, specifically proximal to the handle and the outer sheath near the radiopaque tip.One of the devices exhibited a significant bend at the center of the inner core.The stents were deployed for further evaluation and demonstrated overall structural integrity with no visible damage.The reported issues of kinked component and unable to eploy were confirmed.However, due to the extent of the damage, endologix could not reproduce the reported issue of difficult to advance.The root cause of the observed damages remains undetermined.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows that the intraoperatively unable to advance delivery system, kinked component, unable to deploy main body, aneurysm rupture, hemorrhagic shock and death are unconfirmed.This is not consistent with the reported adverse event/incident.The death was determined to be inconclusive.The infrarenal angulation was 69.7 degrees and should be less than or equal to 60 degrees.It is unclear if the off-label angulation contributed to the reported event.Device, user procedure or anatomy relatedness of complaint could not be determined.Procedure related harms could not be determined.The final patient status was reported as deceased.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Corrections: d9: device available for eval has been updated.D9: date received has been updated.H3: device evaluated by mfg has been updated.H3: device ret to mfg for eval has been updated.G3: awareness date has been updated.H6: investigation finding codes: remove code 3233.H6: investigation conclusion codes: remove code 11.

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
Manufacturer (Section G)
ENDOLOGIX
2 musick
irvine CA 92618
Manufacturer Contact
gary kirchgater
2 musick
irvine, CA 92618
MDR Report Key21942673
Report Number3011063223-2025-00059
Device Sequence Number20928248
Product Code MIH
UDI-Device Identifier00818009014672
UDI-Public(01)00818009014672(17)270909(1)2845090011
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberBEA25-100/I20-40
Device Lot Number2845090002
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/17/2025
Supplement Date Received by Manufacturer05/13/2025
Initial Report FDA Received Date05/01/2025
Supplement Report FDA Received Date07/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/04/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX2 BIFURCATED STENT GRAFT, LOT#: 2824011001.
Outcome Attributed to Adverse Event Death;
Patient Age71 YR
Patient SexMale